Alert archive / South Dakota / Red Flag Warnings in 2012

Red Flag Warning 18, NWS Aberdeen, SD

September 19, 2012

NWS Aberdeen, SD issued this red flag warning at Sep 19, 2012, 3:22 AM CDT. It took effect at Sep 19, 2012, 2:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2012, 3:22 AM CDT (08:22 UTC)
In effect from
Sep 19, 2012, 2:00 PM CDT
Expired
Sep 19, 2012, 8:00 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD

The text

As transmitted, in the capitals the NWS used until 2016.

162 
WWUS83 KABR 190822
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
322 AM CDT WED SEP 19 2012

...CRITICAL FIRE WEATHER CONDITIONS TODAY...

.A COLD FRONT SWEEPING THROUGH THE REGION THIS MORNING WILL STIR
UP THE WIND. SUSTAINED NORTHWEST WINDS FROM 25 TO 35 MPH WITH
HIGHER GUSTS ARE FORECAST TO DEVELOP TODAY. FACTOR IN THE
EXTREMELY DRY FINE FUELS AND THE RELATIVE HUMIDITY VALUES EXPECTED
TO DROP TO NEAR 20 PERCENT AND ALL THE INGREDIENTS WILL BE IN
PLACE TO PROMOTE EXPLOSIVE FIRE GROWTH POTENTIAL.

MNZ039-046-190930-
/O.CAN.KABR.FW.A.0012.120919T1900Z-120920T0100Z/
TRAVERSE-BIG STONE-
322 AM CDT WED SEP 19 2012

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 039 AND 046...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE FIRE
WEATHER WATCH.

ALTHOUGH THE FIRE WEATHER WATCH HAS BEEN CANCELLED...VERY HIGH
FIRE DANGER WILL REMAIN ACROSS WEST CENTRAL MINNESOTA. AT THIS
TIME...IT APPEARS HUMIDITY WILL REMAIN JUST ABOVE CRITICAL VALUES. 

$$

SDZ267>273-191630-
/O.UPG.KABR.FW.A.0012.120919T1900Z-120920T0100Z/
/O.NEW.KABR.FW.W.0018.120919T1900Z-120920T0100Z/
LOWER BAD RIVER-UPPER CHEYENNE-UPPER MISSOURI COTEAU-
MISSOURI COTEAU-UPPER JAMES RIVER-PRAIRIE COTEAU-RED RIVER VALLEY-
322 AM CDT WED SEP 19 2012 /222 AM MDT WED SEP 19 2012/

...RED FLAG WARNING IN EFFECT FROM 2 PM CDT /1 PM MDT/ THIS
AFTERNOON TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 267...268...269...270...
271...272 AND 273...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 8 PM CDT /7 PM MDT/
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN SOUTH DAKOTA...FIRE WEATHER ZONES 267... 
  268...269...270...271...272 AND 273.

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...RANGING FROM 17 TO 20 PERCENT ACROSS CENTRAL
  SOUTH DAKOTA TO 20 TO 25 PERCENT ACROSS NORTHEAST SOUTH DAKOTA.

* IMPACTS...EXTREME FIRE DANGER AND EXPLOSIVE FIRE GROWTH ARE 
  POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
TMT
2 follow-up statements
041 
WWUS83 KABR 191613
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1113 AM CDT WED SEP 19 2012

...CRITICAL FIRE WEATHER CONDITIONS TODAY...

.A COLD FRONT HAS SWEPT THROUGH THE REGION...REPLACED BY STRONG
GUSTY NORTHWEST WINDS. WITH EXTREMELY DRY FINE FUELS AND RELATIVE
HUMIDITY VALUES FORECAST TO DROP TO NEAR 20 PERCENT...EXPLOSIVE
FIRE GROWTH POTENTIAL IS EXPECTED THROUGH THE LATE AFTERNOON
HOURS. 

SDZ267>273-200100-
/O.CON.KABR.FW.W.0018.120919T1900Z-120920T0100Z/
LOWER BAD RIVER-UPPER CHEYENNE-UPPER MISSOURI COTEAU-
MISSOURI COTEAU-UPPER JAMES RIVER-PRAIRIE COTEAU-RED RIVER VALLEY-
1113 AM CDT WED SEP 19 2012 /1013 AM MDT WED SEP 19 2012/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 267...268...269...270...271...272 AND 273...

* AFFECTED AREA...IN SOUTH DAKOTA...FIRE WEATHER ZONES 267... 
  268...269...270...271...272 AND 273.

* WINDS...NORTHWEST 20 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

* IMPACTS...EXTREME FIRE DANGER AND EXPLOSIVE FIRE GROWTH ARE 
  POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

CONNELLY
260 
WWUS83 KABR 200103
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
803 PM CDT WED SEP 19 2012

SDZ267>273-200215-
/O.EXP.KABR.FW.W.0018.000000T0000Z-120920T0100Z/
LOWER BAD RIVER-UPPER CHEYENNE-UPPER MISSOURI COTEAU-
MISSOURI COTEAU-UPPER JAMES RIVER-PRAIRIE COTEAU-RED RIVER VALLEY-
803 PM CDT WED SEP 19 2012 /703 PM MDT WED SEP 19 2012/

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 267...268...269...270...271...
272 AND 273...

WIND SPEEDS HAVE DIMINISHED...AND RELATIVE HUMIDITY VALUES WILL
CONTINUE TO RISE THROUGH THE NIGHT. THEREFORE...THE RED FLAG
WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

PARKIN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Sep 19, 12:29 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Sep 19, 12:29 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1229 AM CDT WED SEP 19 2012

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
FORECAST CHALLENGES CENTER AROUND POTENTIAL WIND ADVISORY STRENGTH
WINDS AND POTENTIAL RED FLAG CONDITIONS /SEE FIRE WX DISCUSSION/
ON WEDNESDAY.

CURRENTLY...A WAA-FORCED AND UPPER JET SUPPORTED MID/UPPER LEVEL
CLOUD BAND IS SHIFTING SOUTH AND EAST OUT OF THIS CWA. AT THE
SURFACE...HIGH PRESSURE HAS BEEN DISPLACED SOUTHEAST INTO IOWA AND
MISSOURI...REPLACED OVER THIS CWA BY A SLOW MOVING SURFACE TROF.
TEMPERATURES ARE WARMING INTO THE 60S AND 70S ACROSS THE FORECAST
AREA.

WARM AIR WILL CONTINUE TO SPREAD INTO THE FORECAST AREA TONIGHT
AHEAD OF A COLD FRONT IN SOUTHERN CANADA THAT IS POISED TO SWEEP
THROUGH THE REGION. SAID FRONT WILL BE WORKING THROUGH THIS CWA
LATE TONIGHT INTO WEDNESDAY MORNING. BEHIND THE COLD FRONTAL
PASSAGE...STRONG NORTHWEST WINDS WILL DEVELOP DURING THE DAY ON
WEDNESDAY. THE 12Z NAM AND GFS SOLUTIONS FED THROUGH THE BUFKIT
MOMENTUM TRANSFER TOOL TODAY SUGGEST MIXED LAYER WINDS WILL BE
AWFULLY CLOSE TO SUSTAINED 30 MPH FOR SEVERAL HOURS WEDNESDAY
AFTERNOON. WILL KICK THE WIND FORECAST ISSUE OVER TO THE MIDNIGHT
SHIFT AND SEE IF THE NEXT COUPLE OF MODEL RUNS SOLIDIFY THE NEED
FOR A WIND ADVISORY HEADLINE ON WEDNESDAY.

THE COOL DOWN LOOKS TO CONTINUE WEDNESDAY NIGHT RIGHT ON THROUGH
THURSDAY NIGHT...AS DOES THE DRY FORECAST DESPITE A COUPLE OF
QUICK-MOVING AREAS OF LOW PRESSURE SWEEPING DOWN THROUGH THE
NORTHWEST FLOW PATTERN ALOFT. AVERAGE TEMPERATURES OVER THE NEXT
COUPLE OF DAYS SHOULD PROVE CLOSE TO...OR PERHAPS A FEW DEGREES
BELOW...NORMAL.

.LONG TERM...FRIDAY THROUGH TUESDAY
GOOD AGREEMENT EXISTS BETWEEN DETERMINISTIC AND ENSEMBLE GUIDANCE
WITH THE MERIDIONAL PATTERN THAT WILL SHAPE UP FOR THE EXTENDED
RANGE. MAIN UPPER FEATURES WHICH WILL DOMINATE THE FORECAST ARE A
BROAD UPPER RIDGE ACROSS THE WESTERN CONUS AND AN UPPER LOW TO THE
EAST. THIS PUTS THE CWA UNDER NORTH/NORTHWEST FLOW FOR A MAJORITY
OF THE PERIOD...UNTIL THE UPPER TROF WEAKENS AND PUSHES EAST.
THUS...WE ARE PRESENTED WITH MAINLY STABLE/COOL CONDITIONS THROUGH
THE WEEKEND...WITH A GRADUAL WARMING TREND FOR THE START OF NEXT
WEEK. THE ONLY FEATURE OF NOTE IS A SHORTWAVE PIVOTING AROUND THE
UPPER TROF FOR FRIDAY PM/SATURDAY AM. TIMING/PLACEMENT OF THIS
FEATURE VARIES SLIGHTLY BETWEEN THE GFS AND ECMWF...THOUGH THESE
MINOR VARIATIONS HAVE HIGH IMPACT ON PLACEMENT OF MID LEVEL
MOISTURE AND SHOWERY/LIGHT PRECIPITATION. GIVEN PASSAGE OF FEATURE
AFTER PEAK HEATING...THE COLD TEMPERATURES ALOFT IMPACT ON
INSTABILITY IS FAIRLY MINIMAL...SO WILL LIMIT WORDING TO LOW
POPS/LIGHT RAIN IN THE FAR EAST...OTHERWISE THE FEATURE WILL ONLY
SUPPORT THE PASSAGE OF A COLD FRONT WITH H85 TEMPERATURES
BOTTOMING OUT IN THE +8 TO -2C RANGE FROM WEST TO EAST...OR ABOUT
1 STANDARD DEVIATION BELOW CLIMO. WINDS AT H85 ALSO PEAKING AROUND
40-50KTS...SO WILL INCREASE SATURDAYS SURFACE WIND FORECAST.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA OVERNIGHT AND THROUGH
THE DAY WEDNESDAY. NORTHWEST WINDS WILL INCREASE INTO THE 20 TO 35
KNOT RANGE BY MID MORNING WEDNESDAY...AND WILL CONTINUE AT THOSE
SPEEDS THROUGH THE DAYTIME HOURS BEFORE BECOMING LIGHT AND
VARIABLE AFTER SUNSET WEDNESDAY EVENING. VSBYS WILL BE
UNRESTRICTED.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
     LOWER BAD RIVER-MISSOURI COTEAU-PRAIRIE COTEAU-RED RIVER
     VALLEY-UPPER CHEYENNE-UPPER JAMES RIVER-UPPER MISSOURI
     COTEAU.

MN...FIRE WEATHER WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR
     BIG STONE-TRAVERSE.

&&

UPDATE...WISE
SHORT TERM...DORN
LONG TERM...CONNELLY
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 18, 1:36 PM CDT, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
136 PM CDT TUE SEP 18 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191845-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
136 PM CDT TUE SEP 18 2012 /1236 PM MDT TUE SEP 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR WEDNESDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 3:15 AM CDTWind AdvisoryABRBrown, Campbell, Corson, Day, Dewey, Edmunds and 6 more17 hr

Nearby

Red Flag Warnings in South Dakota, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.